MS Patients Need a Drug Therapy Without Awful Side Effects

Click here to receive MS news via e-mail
Combined immunosuppresive therapy, cell transplantation in MS

Never having been offered, let alone received any disease modifying therapy, I can address the subject of disease modifying therapies, and their side effects, with complete impartiality. Of course, the reason for the lack of any medication is because none has yet been approved for use with MS patients who have the primary progressive type.

Let’s start by looking at the drug natalizumab and its relationship with progressive multifocal leukoencephalopathy (PM)L. Natalizumab, which goes by the brand name of Tysabri, has been the center of controversy and concern for years over whether patients on that therapy run the risk of developing PML. This is a life-threatening viral infection caused by the John Cunningham (JC) virus.

The reason that natalizumab has never been offered to me is that it is used to treat highly active relapsing-remitting MS (RRMS) in patients. However, it has been associated with the development of PML.

A previous news story on this site headlined “Guidelines Issued for Monitoring of MS Patients on Natalizumab Treatment” said: “Before the age of immunomodulating biological drugs, PML was associated with immunosuppression but not with autoimmune diseases such as MS. The JC virus is common and usually benign, and infects an estimated 60 percent of the European population. But the type causing PML is a mutated form that can enter into the brain, and researchers are puzzled as to why the virus mutates in MS patients on natalizumab.”

A panel of neurologists from the U.K. and Ireland was put together by pharmaceutical manufacturer Biogen, but worked independently of the company. Members did not receive any payment for their work.

MS patients have safety considered

They analyzed available data from clinical trials and real-life use. Their findings were published in the article Stratification and monitoring of natalizumab associated progressive multifocal leukoencephalopathy risk: recommendations from an expert group, which appeared in the Journal of Neurology, Neurosurgery & Psychiatry.

So, it seems that with disease modifying drugs, because all DMTs are drugs, patients everywhere need to be aware not only of side effects information provided with the medication but also with others that may occur without warning.

I have been looking at the side effects of new MS drugs for some years now and have been generally disappointed by what has turned up.

Things like unsteadiness and fatigue — as if we don’t have enough already — are bad enough, but then we get to the rare ones. I cannot tell you how many times “death” has been listed.

But that’s ok as no one reads the patient information sheets, do they? Well, call me a nerd if you like but yes, I do. And, I have to say, that is one reason that no DMT has ever seemed attractive to my way of thinking.

It must be time for scientists at the big pharma companies to develop some treatments that don’t carry the risk of such terrible side effects. The first one that does is sure to make his employer a great deal of money.

Note: Multiple Sclerosis News Today is strictly a news and information website about the disease. It does not provide medical advice, diagnosis, or treatment. This content is not intended to be a substitute for professional medical advice, diagnosis, or treatment. Always seek the advice of your physician or other qualified health provider with any questions you may have regarding a medical condition. Never disregard professional medical advice or delay in seeking it because of something you have read on this website. The opinions expressed in this blog article are not those of Multiple Sclerosis News Today and are intended to spark discussion about issues pertaining to Multiple Sclerosis.

Tagged , , , , , , .

Ian Franks is Managing Editor of the Columns division of BioNews Services. He has enjoyed a successful career as a journalist, from reporter to editor, in the print media; during which he gained a Journalist of the Year award in his native UK. He was diagnosed with MS in 2002 but continued working until mobility problems forced him to retire early in late 2006. He now lives in the south of Spain and uses his skills to write his own flourishing specialist MS, Health & Disability blog at Besides MS, Ian is also able to write about both epilepsy and cardiovascular matters from a patient’s perspective and is a keen advocate on mobility and accessibility issues.
Click here to receive MS news via e-mail


  1. Kym says:

    Totally agree! I was on Tysabri for 6 years. JCV – I chose to go off it. Now I’m going back on Gelenya. I went off it in March because I tested + JCV. I’m going to try it again. I was told I could take Gelenya for 2 years even if + for JCV. I don’t want PML

  2. Steve says:

    Tysabri should be considered by every one even if they test positive for JVC antibodies. A study was done where subjects who tested positive were given Tysabri infusions 6-10 weeks. They did not see anyone develop PML. I tested positive. I take it every 6 weeks at the recommendation of my neurologist who worked on the initial clinical trials. I have not had an excacerbation after using Tysabri for over 5 years. I did stop to try the 2 new pills but I had an excacerbation on both. I feel safe going every 6 weeks. Plus, there have been developments with treating PML if it occurs.

  3. Kara says:

    Very scary drug I was about two hours away from getting put on it when the first pml happened.I decided not to go that route.It’s really up to the individual weather they want to take that risk.

  4. Fred Barrett says:

    My wife has been on Tysabri for 4 years. She is JCV positive. No significant progression of MS. We worry about PML but are not going to stop Tysabri until something better is available.

  5. Aliya B. says:

    I’ve been on Tysabri since the beginning of 2010. Since this is my sixth year, I’m worried about the JCVirus. My doctor assured me that My chances of getting the JCVirus is one in 100 thousand. But, with my luck, I’d most likely be that one! Would it be possible, that since Tysabri has made my MS lesions smaller, that I could go on a lesser potent drug and be alright?
    I’ve been on Avonex and Rebif, before I started Tysabri. I relapsed three times in one year, until I went on Tysabri.
    I’m afraid to get off of it.

    • Kym says:

      Hi. Your Dr. Should be testing you for JCV every year! Insist on it. Maybe every 6 months. Stay on it as long as you can, I’ve gotten worse since I went off it. No, sorry, do what you believe is best for you. But, find out about JCV. I was – for years, then tested + last March. It can change. Kym

    • Jess says:

      just to ease your mind a bit….have you been tested for the JC virus? Because if you had, and are negative, then it is highly doubtful you are at risk of developing PML. In my research on this topic, I haven’t come across a good explanation of how people contract the JC virus – just exposure to it & antibody development.

      The risk of Tysabri is the development of PML, not contracting JCV. You have to be exposed to it, it’s not from the use of the drug. Your doctor should have tested you for it before prescribing Tysabri – if you’ve never been tested or JCV I would suggest you do that.

  6. LYNNE HEAL says:

    This is yet another cover up as many fear the real truths about all the MS drugs coming out. NO MS drugs have ever cured MS and never ever will.

  7. Jess says:

    all 3 (so far) of my neurologists say they would never put me (JC+) on Tysabri because of the risk – I believe I just read an article stating the reason Tysabri is so effective, and therefore dangerous, is because it is such a potent drug. I can’t even bring myself to take Tecfidera or Gilenya because of my PML anxiety and those risks are about 1/30,000.

    More to the title of your article though – my neurologist is currently doing research on a re-formulation of Gilenya, hoping to increase its safety & reduce harmful adverse effects. It’s called Ozanimod if you hadn’t already come across it in your own research. Hopefully, the safety profile can be improved.

    • Kym says:

      Ozanimod can also cause PML or so my Nuro. Dr. told me. If somebody knows something different, please let me know. Thanks. Kym

      • Jess says:

        You’re correct – that is still a risk. He said they’re looking at other safety concerns of the drug which would be beneficial for people not at risk for PML (if they want drug therapies).

  8. Susan Addison says:

    I did well with Tysabri for approx. seven years (Secondary Progressive MS) with only a few relapses. My neuro said the longer you are on it, the greater your risks of PPML become. He took me off, and put me on Gilenya. I relapsed hard for the next year(hospitalized for a time and sent to inpatient rehab). Gilenya caused my lymphocytes to drop, and I had to reduce my dose by half (taken every other day). I thought the Gilenya was not working, but my neuro believed it was coming off the Tysabri that caused the severe relapse. Prior to this, I already had MS, Cushing’s Disease, and pernicious anemia,three autoimmune diseases. I also had Type 2 Diabetes, which after taking medication for a while, I managed to correct with weight loss and diet. I also have Chronic Kidney Disease, Osteoporosis, and Hypertension. Since the drug change, I have developed two more autoimmune diseases, hypothyroidism and Primary Immune Deficiency know as CVID. This requires monthly IVIG infusions for the rest of my life. MS drugs are serious drugs. Who knows which of my comorbidities are due to side effects? Sometimes I wonder, which is worse-the curse or the cure? Never-the-less, my spirit is strong.

Leave a Comment

Your email address will not be published. Required fields are marked *